Arizona, 2022

Debris Flow and Damaging Wind in Arizona, July 13, 2022

July 13, 2022 · NWS TWC · 3 events in 1 county or zone

Scattered thunderstorms moved west across southeast Arizona during the afternoon and evening. One storm produced a lightning strike that caused a house fire in Sahuarita.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$82,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TWC wrote it up.

Scattered thunderstorms moved west across southeast Arizona during the afternoon and evening. One storm produced a lightning strike that caused a house fire in Sahuarita. Isolated wind damage occurred on the Tohono O'odham Nation and flash flooding occurred over the Contreras Fire burn scar.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before the first event at Jul 13, 1:35 PM MST, 1 hour 20 minutes earlier.

Area forecast discussion, Jul 13, 1:35 PM MST, 1 hour 20 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
135 PM MST Wed Jul 13 2022

.SYNOPSIS...Temperatures will remain above average as we continue to
see a daily chance of mainly afternoon and evening showers and
thunderstorms.

&&

.DISCUSSION...A strong ridge of high pressure aloft will continue to
result in above normal daytime temperatures through the weekend.
Drier air across eastern sections into NM will limit thunderstorm
chances there through at least early next week. Thereafter,
ensembles favored some deeper moisture working back into the area
next week for better thunderstorm coverage areawide. Until then, the
best chance of daily thunderstorms will be in the mountains and from
Tucson south and westward. Temperatures will also lower a few
degrees next week as moisture and rain chances increase.

&&

.AVIATION...Valid through 15/00Z.
ISOLD -SHRA, then ISOLD-SCT -SHRA/TSRA with CIGS 8-12k ft AGL
possible this afternoon and evening. SFC winds generally less
than 12 kts with the exception of gusty and erratic thunderstorm
outflows. Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Temperatures will remain several degrees above
average through the weekend with enough moisture for daily
thunderstorm chances. Strong and erratic outflow winds from some
storms.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...None.

&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Jul 13, 1:37 PM MST, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Tucson AZ
137 PM MST Wed Jul 13 2022

AZZ503-504-513-132115-
Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar
Valleys including Nogales-Tucson Metro Area including Tucson/Green
Valley/Marana/Vail-
137 PM MST Wed Jul 13 2022

...A strong thunderstorm will impact portions of east central Pima
County through 215 PM MST...

At 136 PM MST, Doppler radar was tracking a strong thunderstorm near
Corona De Tucson, or 9 miles east of Sahuarita, moving west at 15
mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Tucson, Sahuarita, Green Valley, Davis-Monthan Air Force Base, Drexel
Heights, South Tucson, Pascua Pueblo Yaqui Reservation, East
Sahuarita, Summit, Corona De Tucson, Tucson International Airport,
Valencia West, Tucson Estates, Saguaro National Park East, Rita Ranch
and San Xavier Mission.

This includes the following highways...
 Interstate 10 between mile markers 261 and 278.
 Interstate 19 between mile markers 32 and 63.
 Route 86 between mile markers 165 and 171.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3220 11071 3174 11078 3175 11120 3219 11109
TIME...MOT...LOC 2036Z 095DEG 15KT 3197 11083

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

GEL
Special weather statement, Jul 13, 2:50 PM MST, 5 minutes before
Special Weather Statement
National Weather Service Tucson AZ
250 PM MST Wed Jul 13 2022

AZZ502-504-132230-
Tohono O'odham Nation including Sells-Tucson Metro Area including
Tucson/Green Valley/Marana/Vail-
250 PM MST Wed Jul 13 2022

...A strong thunderstorm will impact portions of northeastern Pima
County through 330 PM MST...

At 250 PM MST, Doppler radar was tracking a strong thunderstorm over
Tucson Estates, or 14 miles south of Marana, moving northwest at 15
mph.

HAZARD...Winds in excess of 40 mph and areas of blowing dust
         reducing visibility.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Tucson, Marana, Casas Adobes, Drexel Heights, Flowing Wells, South
Tucson, Three Points, Avra Valley, Pascua Pueblo Yaqui Reservation,
Tortolita, Tucson Estates, Saguaro National Park West, Valencia West,
Picture Rocks and Ryan AirField.

This includes the following highways...
 Interstate 10 between mile markers 236 and 259.
 Route 77 between mile markers 70 and 72.
 Route 86 between mile markers 149 and 170.
 Route 286 between mile markers 44 and 45.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3225 11091 3199 11126 3227 11156 3249 11121
TIME...MOT...LOC 2150Z 126DEG 11KT 3220 11116

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

GEL

The radar

The Tucson radar (KEMX), 34 km away, was scanning. The volume nearest the first event began at 21:56 UTC.

Open the radar archive at this moment

Event by event

1 lightning, 1 thunderstorm wind, 1 debris flow. Local standard time, as filed.

Lightning, Pima

When
July 13, 2:55 PM MST
Where
Pima County, 3.32 mi NNW of Sahuarita
Injuries
0 direct, 1 indirect
Property damage
$75,000
Reported by
Fire Department/Rescue
Coordinates
31.993, -110.976

Lightning struck at house on Calle del Escribo in Sahuarita causing extensive damage. The owner of the house was treated for 2nd degree burns, which resulted from the fire.

Thunderstorm Wind, Pima

When
July 13, 3:55 PM MST
Where
Pima County, 1.19 mi NE of Nawt Vaya
Measured
56 kt (64 mph) estimated gust
Property damage
$2,000
Reported by
Utility Company
Coordinates
32.040, -111.484

Thunderstorm winds downed a power pole near Highway 86 and San Pedro Rd.

Debris Flow, Pima

When
July 13, 4:00 PM MST to 5:00 PM MST
Where
Pima County, 2.01 mi SE of Haivana Nakya to 4 mi E of Gu Chuapo
Cause
Heavy Rain / Burn Area
Property damage
$5,000
Reported by
Department of Highways
Coordinates
31.981, -111.694

Heavy rain of 1-2 in less than 2 hours over the Contreras Fire burn scar caused a 1-2 ft debris flow across State Highway 386 to Kitt Peak.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2022Every state in 2022This day in weather historyWarnings in Arizona, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 1048682, 1048683, 1050035.